Skip to main content
Article thumbnail
Location of Repository

Intravitreal triamcinolone acetonide: Pattern of secondary intraocular pressure rise and possible risk factors

By Ziad F Bashshur, Abdallah M Terro, Christelle P El Haibi, Akaber M Halawi, Alexandre Schakal and Baha&amp

Abstract

Ziad F Bashshur1, Abdallah M Terro1, Christelle P El Haibi1, Akaber M Halawi1, Alexandre Schakal2, Baha’ N Noureddin11The Department of Ophthalmology, American University of Beirut, Lebanon; 2The Department of Ophthalmology, Hotel Dieu de France (St. Joseph University), LebanonPurpose: To determine the pattern of increase in intraocular pressure (IOP) following intravitreal triamcinolone acetonide (IVTA) and identify possible risk factors associated with this rise in IOP.Methods: We carried out a retrospective review of records for 185 patients (226 eyes) who received 4 mg of IVTA at the American University of Beirut Medical Center and Hotel Dieu de France eye clinics between 2003 and 2005.Results: Mean follow-up was 8.17 months (range 6 to 24 months). The mean number of IVTA injections per eye was 1.31 ± 0.69. The mean IOP increased after the first IVTA injection from 15.04 ± 3.18 mmHg at baseline to a mean maximum of 17.20 ± 5.75 mmHg (p < 0.0001, paired t-test) at month 3 of follow-up with a return to mean baseline IOP (15.49 ± 4.79 mmHg) at month 12. Fifty nine of 226 eyes showed IOP higher than 21 mmHg during follow-up. Nine eyes started to have IOP greater than 21 mmHg, 6 to 12 months after a single injection. Intraocular pressure lowering medications were started when IOP exceeded 25 mmHg in 15 of the 226 eyes studied. No risk factors have been found to predict this IOP rise.Conclusions: IOP elevation can occur in a significant number of eyes receiving 4 mg of IVTA. This phenomenon seems to be transient and a small number of eyes required treatment during this period. Eyes that received IVTA need to be monitored for IOP changes especially during the first 3 months, but the IOP may still rise 6 months and even 12 months after a single injection. This study did not show any risk factor that may predict this IOP rise.Keywords: intravitreal triamcinolone acetonide, intraocular pressure elevation, diabetic macular edema, choroidal neovascular membrane due to age-related macular degeneration, central retinal vein occlusion, Branch retinal vein occlusion, Uveiti

Topics: Ophthalmology, RE1-994, Medicine, R, DOAJ:Ophthalmology, DOAJ:Medicine (General), DOAJ:Health Sciences
Publisher: Dove Medical Press
Year: 2008
OAI identifier: oai:doaj.org/article:a51bcb24f10a4182801443c4f1e3dff4
Journal:
Download PDF:
Sorry, we are unable to provide the full text but you may find it at the following location(s):
  • https://doaj.org/toc/1177-5483 (external link)
  • https://doaj.org/toc/1177-5467 (external link)
  • http://www.dovepress.com/intra... (external link)
  • https://doaj.org/article/a51bc... (external link)
  • Suggested articles


    To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.